Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 26, 2006Custer County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2006, 5:02 PM MDT for Custer County, Meade County, South Dakota. It was in force for 9 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2006, 5:02 PM MDT (23:02 UTC)
Expired
Jun 4, 2006, 11:15 PM MDT
In force
9 days
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Custer County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 20 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 26, 1:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI MAY 26 2006

.DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT THROUGH FAR
NORTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING...NEAR A LINE FROM
KGCC-K2WX. A FEW TOWERING CUMULUS ACROSS SOUTHWEST SOUTH
DAKOTA...OTHERWISE SUNNY SKIES. FORECAST CONCERNS FOR THE WEEKEND
REVOLVE AROUND THE MOVEMENT OF THE COLD FRONT AND POTENTIAL FOR
SEVERE THUNDERSTORMS. NAM/GFS DIFFER SLIGHTLY WITH MOVEMENT OF THE
COLD FRONT...WITH EACH MODEL RUN SLOWING THE EASTWARD PROGRESSION.
WITH THE GFS SLIGHTLY WEST OF NAM...WILL BASE FORECAST ON THE SLOWER
GFS.

FOR TONIGHT...CURRENT FRONT ACROSS NORTHWEST SOUTH DAKOTA/NORTHEAST
WYOMING WILL STALL THIS EVENING. RUC INDICATING THAT IT MIGHT WIGGLE
NORTHWARD OVERNIGHT AS STRONG 850-700MB THETA-E ADVECTION KICKS IN
ON THE NOSE OF THE LOW LEVEL JET. BEST CHANCE FOR THUNDERSTORMS
THROUGH THIS EVENING WILL BE IN AREA OF CONVERGENCE ALONG THE COLD
FRONT. SUFFICIENT CAPE/SHEAR FOR SUPERCELLS...WITH LARGE HAIL THE
PRIMARY THREAT. MAY BE A FEW SEVERE WIND GUSTS AS FORECAST SOUNDINGS
FOR NORTHEAST WYOMING HAVE CLASSIC INVERTED-V SIGNATURE. A FEW
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH
DAKOTA THROUGH THE EVENING...WITH A STORM OR TWO PRODUCING LARGE
HAIL.

COLD FRONT IS FORECAST TO SLIDE FURTHER SOUTH/EAST TONIGHT. NAM/GFS
DEVELOP SURFACE LOW OVER NORTHEAST WYOMING SATURDAY AFTERNOON...WITH
FRONT EXTENDING NORTHEAST THROUGH THE BLACK HILLS/NORTHWEST SOUTH
DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND NORTH OF THE
FRONT...WHERE SUFFICIENT SHEAR/INSTABILITY WILL EXIST FOR SUPERCELL
DEVELOPMENT. VERY WARM MID LEVEL TEMPERATURES...700MB TEMPERATURES
OF +14C TO +16C...SHOULD CAP CONVECTION EAST OF THE BLACK HILLS.
WITH NAM/GFS INDICATING INCREASING SYNOPTIC SCALE LIFT ACROSS
NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA DURING THE LATE
AFTERNOON...SO HAVE ADDED SOME SMALL POPS 21Z-00Z. THUNDERSTORM
COVERAGE WILL INCREASE IN THE EVENING AS 850-700MB THETA-E ADVECTION
INCREASES OVER THE SURFACE BOUNDARY.

SUNDAY SHOULD ESSENTIALLY BE A REPEAT OF SATURDAY...EXCEPT
FRONT/SURFACE LOW WILL DEVELOP FURTHER SOUTH AND EAST. THIS WILL PUT
SEVERE WEATHER THREAT INTO SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA.
BEST CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE SUNDAY
NIGHT/MONDAY AS UPPER LEVEL TROF FINALLY SWINGS THROUGH THE NORTHERN
PLAINS.

EXTENDED...UPPER LEVEL FLOW TRANSITIONS FROM SOUTHWESTERLY AROUND
MID WEEK TO NORTHWESTERLY BY NEXT WEEKEND AS AN UPPER LEVEL RIDGE
BUILDS OVER THE NORTHERN ROCKIES. A FEW WEAK DISTURBANCES MOVING
THROUGH THE FLOW MAY PRODUCE A FEW AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AROUND MID WEEK...BUT AS THE RIDGE BUILDS OVER THE
ROCKIES...CONDITIONS WILL DRY OUT BY THE END OF THE WEEK.
TEMPERATURES LOOK TO REMAIN AT OR SLIGHTLY ABOVE AVERAGE FOR THE
FIRST PART OF THE EXTENDED PERIOD...AND SLOWLY WARM INTO NEXT
WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED WITH ISOLATED TO SCATTERED
THUNDERSTORMS POSSIBLE ACROSS ALL ROUTES THROUGH THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 26, 9:38 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
938 AM MDT FRI MAY 26 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
938 AM MDT (1038 AM CDT) FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MOST OF WESTERN SOUTH DAKOTA AND FAR NORTHEASTERN
WYOMING. A WEAK COLD FRONT WILL SLIDE INTO NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND WILL PROVIDE THE FOCUS
FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM GILLETTE IN
NORTHEAST WYOMING TO LEMMON IN NORTHWEST SOUTH DAKOTA. LARGE HAIL
WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS...THOUGH A FEW
DAMAGING WIND GUSTS ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON
AND EVENING...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A SLIGHT RISK
OF SEVERE STORMS ON SATURDAY ACROSS FAR NORTHWESTERN SOUTH DAKOTA
AND THE NORTHERN PORTIONS OF CAMPBELL AND CROOK COUNTIES IN
NORTHEASTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED ACROSS FAR NORTHEAST WYOMING AND
FAR NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

07

In the hours before

Special weather statement, May 26, 4:39 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT FRI MAY 26 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-270300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
ZIEBACH-
439 PM MDT (539 PM CDT) FRI MAY 26 2006

...HIGH BASED THUNDERSTORMS PRODUCING VERY GUSTY WINDS...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. BECAUSE THE LOWER
ATMOSPHERE IS VERY DRY...STRONG WINDS FROM THESE SHOWERS AND
THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 45 TO 55 MPH.

LIGHTWEIGHT OBJECTS SHOULD BE SECURED OR BROUGHT INDOORS.

RUDGE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:36 PM MDTSevere Thunderstorm WarningUNRCuster, Meade5 days
May 26, 4:32 PM MDTSevere Thunderstorm WarningUNRPennington, Todd7 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.